Whey Protein Isolate - Part 5 - Side Effects and Cons

<< Part 4 - Research Proven Benefits <<

Now that we’ve looked at the research that proves that supplementing with whey protein is beneficial, let’s take a look at the other side of things.

Are there any side effects to using whey protein supplements?

Let’s take a look and see if there are any bad effects from whey protein supplementation.

Some might call gaining muscle a side effect, but I’d consider that a good thing.

Side Effect Theories

Some people have a few theories that supplementing whey protein, and other types of protein, will cause certain side effects. The problem is that there are no studies to back their claims!

We consume protein all the time when we eat normal food, so unless you have issues digesting protein you won’t have a problem with whey protein supplementation.

But that doesn’t stop the rumors being spread.

Some say that it’ll hurt your kidneys or liver, but there’sNOscientific research to back their claims. There have been no studies done on healthy individuals with normal kidney function that show that whey protein hurts your kidneys. The same thing can be said about liver damage, but they still believe that prolonged protein supplementation will cause damage.

I’ve even heard claims that it’ll cause osteoporosis, with once againNOresearch to back these claims. Oh well.

So there’s no proof that whey protein supplements will cause any of the side effects above, but are there any proven side effects?

Lactose Intolerance

Whey protein is a milk product so if you are lactose intolerant then you may have allergic reactions to it, especially whey protein concentrate. 

The concentrate version is the cheapest type of whey protein and it’ll contain around 5 to 6% lactose.

A better option for you would be whey protein isolate, because a lot of the lactose is filtered out during processing. Whey protein isolate usually contains less than 1% of lactose.

I’m not saying that you won’t have allergic reactions to whey protein isolate, but they might be minimized.

Levels that low should be able to be tolerated but I’m sure that it would vary from person to person.

Whey protein hydrolysate is also a better option than concentrate but it’s a lot more expensive.

Interactions With Medications

There are a few medications that don’t perform as well if you take whey protein while you’re on the medication.

Whey protein may slow the absorption of levodopa and alendronate (Fosamax). It’s recommended that you don’t take whey protein while you’re taking levodopa and to not consume whey protein within 2 hours of taking Fosamax.

The calcium in whey protein also interacts with Tetracycline antibiotics like Declomycin, Minocin and Achromycin. The calcium in whey can attach to tetracycline and decrease that amount that’s absorbed in your stomach. So it’s recommended that you if you supplement with whey protein to take it 2 hours before or 4 hours after you take your Tetracycline antibiotics.

So if you take any of these medications, heed the warnings!

Minor Side Effects

There have been a handful of minor side effects that were caused by high dosages of protein like:

  • Increased Bowel Movements
  • Nausea
  • Thirst
  • Bloating
  • Cramps
  • Reduced Appetite
  • Fatigue
  • Headache

If you experience any of these symptoms after supplementing with whey protein, then lower the dosage you use next time you take it. All excess calories have a good chance of being stored as fat, even protein, so don't overdo it!

Whey protein isolate really seems like a safe supplement to take. As long as you’re not lactose intolerant, taking any of the medications listed above or consuming huge doses of whey protein, you should notice no side effects at all.

Some of you may not know how much whey protein you should take or when to take it, so I’d like to go over than next.

>> Continue Reading Part 6 - How Much Should I Take and When? >>

More by this Author


Has Excess Protein Ever Harmed You? 8 comments

Hello, hello, profile image

Hello, hello, 6 years ago from London, UK

Thank you for your good reasearch and informative hub


katiem2 profile image

katiem2 6 years ago from I'm outta here

Keep em coming...good to know!


Bendo13 profile image

Bendo13 6 years ago from Colorado Springs, Colorado Author

Glad you're getting something out of my writing katiem2!

I'll be writing pretty steady for the rest of this month.


Pracitioner 6 years ago

I can tell you that I have had to treat many patients for health conditions that have come to pass from a diet containing excessive amounts of protein.

In many cases these protein supplements contain large amount of artificial sweeteners, flavor's and preservatives. Do you research before taking a supplement


Bendo13 profile image

Bendo13 6 years ago from Colorado Springs, Colorado Author

True, Pracitioner, anything in excess can cause problems...

People need to realize there's a reason they're called supplements... they're supposed to supplement what you're not getting from your diet. But some people go overboard.

I'm not a fan of artificial flavors, sweetners or preservatives myself... luckily there are some naturally flavored protein powders out there like Designer Whey.


PAUL 5 years ago

Would like to know who sells Designer Whey Protein


Bendo13 profile image

Bendo13 5 years ago from Colorado Springs, Colorado Author

Paul, Designer Whey is the name brand.. you can pick it up pretty much anywhere. You can get it pretty cheap at BodyBuilding.com


GOLU 4 years ago

I AM A GOLU. MY BODY VERY SILM. I AM A LOOK LIKE WOOD

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working